MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 8X18IN 3-0 S/A SH CR; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 8X18IN 3-0 S/A SH CR; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP774D
Medical Device Problem Codes Break (1069); Tear, Rip or Hole in Device Packaging (2385)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent an artificial elbow joint replacement surgery on (b)(6) 2019 and suture was used.During interrupted suturing on the subcutis, after passing the needle through the tissue, the suture was broken easily when pulling the suture.The surgeon opined that strength of sutures with the lot # was weak, another package was used for the patient with no problem.There were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device lot kl8067, and no non-conformances were identified.Device evaluated by mfr: it was reported that the device had performance breakage suture.It was received for analysis an empty opened foil, a paper lid, a winding former with two parked needle/sutures, a detached needle and several sutures pieces of product code vcp774d, lot kl8067.During the visual inspection of the detached needle, the swage and attachment area were noted to be as expected and a suture piece still was attached to barrel of needle.Also, the suture pieces were examined, and the suture has begun with the process of degradation.The winding former was visually inspected, and two needle-sutures could not be dispensed since has begun with the process of degradation and this condition caused that the suture was broken.The time of exposure of sutures to the environment could not be determined.Also, the foil was examined and showed multiples wrinkles and holes in cavity on bottom foil packet due to excessive manipulation.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the condition of the samples, the assignable cause of performance breakage suture, is suture degradation; due to the improper handling of package.

Brand Name
VCL+ VIO 8X18IN 3-0 S/A SH CR
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9281479
Report Number2210968-2019-89518
Device Sequence Number398400
Product Code GAM
UDI-Device Identifier10705031055513
UDI-Public10705031055513
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Catalogue NumberVCP774D
Device Lot NumberKL8067
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2019
Initial Date Received by Manufacturer 10/10/2019
Supplement Date Received by Manufacturer11/06/2019
Initial Report FDA Received Date11/05/2019
Supplement Report FDA Received Date11/25/2019
Patient Sequence Number1